Cardiac Complications of Unwitting Co-injection of Quinine/Quinidine with Heroin in an Intravenous Drug User

Karran A. Phillips, Glenn A. Hirsch, David H. Epstein, Kenzie L. Preston

Research output: Contribution to journalArticle

Abstract

Adulterants "cut into" street heroin are common and often not detected by standard urine toxicology screening; however, their unwitting co-injection may have clinical consequences. We report a case of accelerated atrioventricular junctional arrhythmia that we determined to have been caused by quinine/quinidine cut into heroin. While identification and discontinuation of the offending agent helps confirm the diagnosis and is the treatment of choice, this is often complicated by the individual's dependence on the street drug in which the adulterant is mixed. This case highlights the need for clinicians to be aware of common adulterants, to know how to test for them, and to consider them as possible causes of medical complications in individuals who use drugs.

Original languageEnglish (US)
Pages (from-to)1-4
Number of pages4
JournalJournal of General Internal Medicine
DOIs
StateAccepted/In press - 2012
Externally publishedYes

Fingerprint

Quinidine
Quinine
Heroin
Drug Users
Injections
Street Drugs
Toxicology
Cardiac Arrhythmias
Urine
Pharmaceutical Preparations
Therapeutics

Keywords

  • adulterants
  • arrhythmias
  • cocaine
  • heroin

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Cardiac Complications of Unwitting Co-injection of Quinine/Quinidine with Heroin in an Intravenous Drug User. / Phillips, Karran A.; Hirsch, Glenn A.; Epstein, David H.; Preston, Kenzie L.

In: Journal of General Internal Medicine, 2012, p. 1-4.

Research output: Contribution to journalArticle

Phillips, Karran A. ; Hirsch, Glenn A. ; Epstein, David H. ; Preston, Kenzie L. / Cardiac Complications of Unwitting Co-injection of Quinine/Quinidine with Heroin in an Intravenous Drug User. In: Journal of General Internal Medicine. 2012 ; pp. 1-4.
@article{66706e930bb04e23ac3059dd25a738b5,
title = "Cardiac Complications of Unwitting Co-injection of Quinine/Quinidine with Heroin in an Intravenous Drug User",
abstract = "Adulterants {"}cut into{"} street heroin are common and often not detected by standard urine toxicology screening; however, their unwitting co-injection may have clinical consequences. We report a case of accelerated atrioventricular junctional arrhythmia that we determined to have been caused by quinine/quinidine cut into heroin. While identification and discontinuation of the offending agent helps confirm the diagnosis and is the treatment of choice, this is often complicated by the individual's dependence on the street drug in which the adulterant is mixed. This case highlights the need for clinicians to be aware of common adulterants, to know how to test for them, and to consider them as possible causes of medical complications in individuals who use drugs.",
keywords = "adulterants, arrhythmias, cocaine, heroin",
author = "Phillips, {Karran A.} and Hirsch, {Glenn A.} and Epstein, {David H.} and Preston, {Kenzie L.}",
year = "2012",
doi = "10.1007/s11606-012-2089-2",
language = "English (US)",
pages = "1--4",
journal = "Journal of General Internal Medicine",
issn = "0884-8734",
publisher = "Springer New York",

}

TY - JOUR

T1 - Cardiac Complications of Unwitting Co-injection of Quinine/Quinidine with Heroin in an Intravenous Drug User

AU - Phillips, Karran A.

AU - Hirsch, Glenn A.

AU - Epstein, David H.

AU - Preston, Kenzie L.

PY - 2012

Y1 - 2012

N2 - Adulterants "cut into" street heroin are common and often not detected by standard urine toxicology screening; however, their unwitting co-injection may have clinical consequences. We report a case of accelerated atrioventricular junctional arrhythmia that we determined to have been caused by quinine/quinidine cut into heroin. While identification and discontinuation of the offending agent helps confirm the diagnosis and is the treatment of choice, this is often complicated by the individual's dependence on the street drug in which the adulterant is mixed. This case highlights the need for clinicians to be aware of common adulterants, to know how to test for them, and to consider them as possible causes of medical complications in individuals who use drugs.

AB - Adulterants "cut into" street heroin are common and often not detected by standard urine toxicology screening; however, their unwitting co-injection may have clinical consequences. We report a case of accelerated atrioventricular junctional arrhythmia that we determined to have been caused by quinine/quinidine cut into heroin. While identification and discontinuation of the offending agent helps confirm the diagnosis and is the treatment of choice, this is often complicated by the individual's dependence on the street drug in which the adulterant is mixed. This case highlights the need for clinicians to be aware of common adulterants, to know how to test for them, and to consider them as possible causes of medical complications in individuals who use drugs.

KW - adulterants

KW - arrhythmias

KW - cocaine

KW - heroin

UR - http://www.scopus.com/inward/record.url?scp=84860902241&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84860902241&partnerID=8YFLogxK

U2 - 10.1007/s11606-012-2089-2

DO - 10.1007/s11606-012-2089-2

M3 - Article

SP - 1

EP - 4

JO - Journal of General Internal Medicine

JF - Journal of General Internal Medicine

SN - 0884-8734

ER -